Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 2, NWS Grand Rapids, MI

June 13, 1999Kent County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 13, 1999, 11:50 PM EDT for Kent County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1999, 11:50 PM EDT (03:50 UTC)
Expired
Jun 14, 1999, 12:15 AM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:00 AM EDTThunderstorm WindRockford, MISeveral trees were uprooted by gusty thunderstorm winds and a possible small tornado in Rockford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 140353 RRA
TORGRR
MIC081-140415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1215 AM EDT

* AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 4 MILES NORTH OF EAST GRAND RAPIDS...OR ABOUT 5
  MILES NORTHEAST OF GRAND RAPIDS...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   CANNONSBURG AROUND MIDNIGHT EDT
   GREENVILLE...GRATTAN AROUND 1210 AM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIvECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


TRH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:15 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 6:15 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT SUN JUN 13 1999

...QUICK UPDATE TO DECREASE POP S OF GRR TONIGHT...

RADAR SHOWS VERY LITTLE ACTIVITY SOUTH OF INTERSTATE 94 AT 22Z.  THERE
IS AN AREA OF SHOWERS/SOME MDT TO HVY RAIN IN AN ARC OVER S CNTL LK MI
ASSOC WITH A WAVE ON THE FRONT NEAR SBN.  THEN A MORE GENERAL AREA OF
SHOWERS OVER CNTL LK MI NORTH OF THE PCPN ASSOC WITH THE WAVE.

PRIMARY FRONT AT 22Z EXTENDS FROM NEAR MBS TO NEAR LAN TO NEAR SBN.
WITH IR AND WATER VAPOR LOOPS SHOWING JET AND ASSOC SERIES OF SHTWVS
OVER IOWA/NE AREA... EXPECT WAVE NEAR SBN TO BECOME PRIMARY WAVE...
WHICH WILL BE WEST OF FCST TRACK OF ETA/NGM THIS EVENING. EXPECT FOCUS
OF MOST PCPN TO BE NORTH OF THE TRACK OF THIS WAVE.

SO... WILL GO WITH OCCASIONAL SHOWERS (EVEN THOUGH SOME DO NOT LIKE
OCCASIONAL SHOWER TO IMPLY MORE FORCEFULLY IT WILL NOT BE RAINING MOST
OF THE TIME/BUT IT WILL RAIN) OVER THE FROM I-96 NORTH. WILL ONLY HAVE
POSSIBLE THUNDERSTORM IN THIS AREA SINCE INSTABLITY MOSTLY GONE AND LDS
SHOWING LITTLE ASSOC WITH THIS PCPN AREA NOW.

FOR SRN AREA... WILL HAVE SCT SHWRS/TSTMS WITH 40 PCT POP SINCE COULD
BE REDEVELOPEMENT OF CONVECTION NEAR FRONT AS WAVE MOVES NORTH OF THIS
AREA.

WDM

.GRR...NONE.

WDM

In the hours before

Local storm report, Jun 13, 10:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT SUN JUN 13 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    HAMILTON                  MI   WIND DAMAGE
06/13/99   ALLEGAN                        TRACTOR SALES BUILDING
                                          DESTROYED BY STRONG WINDS.

WDM
Local storm report, Jun 13, 10:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT SUN JUN 13 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    HAMILTON                  MI   WIND DAMAGE
06/13/99   ALLEGAN                        TRACTOR SALES BUILDING
                                          DESTROYED BY STRONG WINDS.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:31 PM EDTSevere Thunderstorm WarningGRRAllegan29 min
Jun 13, 10:35 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa55 min
Jun 13, 11:00 PM EDTSevere Thunderstorm WarningGRRAllegan20 min
Jun 14, 12:24 AM EDTSevere Thunderstorm WarningGRRMontcalm51 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.